Institutional members access full text with Ovid®

Share this article on:

Venlafaxine-Induced Gynecomastia in a Young Patient: A Case Report

Karakurt, Feridun*; Kargili, Ayse*; Uz, Burak MD†; Kaya, Arif†; Kosar, Ali‡; Ozkara, Adem§; Ozbek, Mehmet¶

doi: 10.1097/WNF.0b013e3181679126
Case Reports

Objective: Antidepressant agents have been associated with gynecomastia, but evidence for a causal link is insufficient.

Case: We describe a patient of unilateral gynecomastia without galactorrhea in a 19-year-old man during venlafaxine treatment for generalized anxiety disorder. He was put on imipramine hydrochloride 10 mg/d by a primary care physician. Two months later, imipramine hydrochloride was stopped, and venlafaxine 150 mg/d was started. Three months later, the patient noticed a unilateral (left) gynecomastia without galactorrhea while on venlafaxine therapy. Nevertheless, he was admitted to our clinic 2 months after gynecomastia appeared. Laboratory tests revealed increased serum prolactin, estradiol, and luteinizing hormone levels. Drug withdrawal led to a reduction of the lump, and the hormone levels were all in reference range.

Conclusions: Venlafaxine is a serotonin-norepinephrine reuptake inhibitor. From our laboratory findings of an increase in prolactin and estradiol levels and no change in testosterone level and normal hepatic, renal, and thyroid function during venlafaxine therapy, the gynecomastia seen in the case may have been due to an impaired balance in the serum estrogen-serum androgen ratio, whatever the mechanism, or a rise in prolactin level.

*Department of Internal Medicine, Section of Endocrinology, †Department of Internal Medicine, ‡Department of Internal Medicine, Section of Haematology, §Department of Family Medicine, Fatih University, School of Medicine; and ¶Department of Endocrinology and Metabolic Diseases, Dışkapı Training and Research Hospital, Ankara, Turkey.

Address Correspondence and reprint requests to Burak Uz, MD, Alparslan Türkeş Cad No 57 06510 Emek/Ankara, Turkey; E-mail: burakuz@yahoo.com

© 2009 Lippincott Williams & Wilkins, Inc.